Generic Name: Chlorpheniramine-Acetaminophen Brand Name(s): Generics only. No brands available. Avability: OTC Pregnancy Category: N

Uses

What is Chlorpheniramine-Acetaminophen used for?

Chlorpheniramine-Acetaminophen is a combination medication containing acetaminophen and an antihistamine. Acetaminophen helps to reduce fever and/or mild to moderate pain (such as headache, backache, aches/pains due to muscle strain, cold, or flu). The antihistamine in this product may cause drowsiness, and therefore it can also be used as a nighttime sleep aid. Antihistamines can also be used to help relieve allergy or cold symptoms such as watery eyes, itchy eyes/nose/throat, runny nose, and sneezing.

Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.

These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use this product to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients. Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).

How should I take Chlorpheniramine-Acetaminophen?

Take this medication by mouth with or without food or as directed by your doctor. If stomach upset occurs, you may take this medication with food or milk.

If you are using the liquid form, carefully measure your prescribed dose using a medication-measuring device or spoon. Do not use a household spoon because you may not get the correct dose.

If you are taking extended-release capsules, swallow them whole. Do not crush or chew extended-release capsules or tablets. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.

The dosage is based on your medical condition and response to treatment. Pain medications work best if they are used as the first signs of pain occur. If you wait until the symptoms have worsened, the medication may not work as well.

Do not take this product for pain more than 10 days (adults) or 5 days (children) unless directed by a doctor. Do not take this product for fever more than 3 days unless directed by your doctor. If your condition persists or worsens, or if you think you may have a serious medical problem, seek immediate medical attention.

How do I store Chlorpheniramine-Acetaminophen?

Chlorpheniramine-Acetaminophen is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Chlorpheniramine-Acetaminophen in the bathroom or the freezer. There may be different brands of Chlorpheniramine-Acetaminophen that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush Chlorpheniramine-Acetaminophen down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using Chlorpheniramine-Acetaminophen?

Before taking this medication, tell your doctor or pharmacist if you are allergic to acetaminophen or antihistamines; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: breathing problems (such as asthma, chronic obstructive pulmonary disease-COPD), glaucoma, heart disease, high blood pressure, liver disease, stomach/intestinal problems (such as blockage, constipation, ulcers), overactive thyroid gland (hyperthyroidism), urination problems (such as trouble urinating due to enlarged prostate, urinary retention).

Caution is advised when using this drug in children because they are more sensitive to the effects of antihistamines. In young children, this drug may cause agitation and excitement instead of drowsiness.

Older adults may be more sensitive to the effects of this drug, especially dizziness, drowsiness, confusion, constipation, or trouble urinating. Dizziness, drowsiness, and confusion can increase the risk of falling.

During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.

This drug may pass into breast milk and may have undesirable effects on a nursing infant. Consult your doctor before breast-feeding.

Is it safe during pregnancy or breast-feeding?

There are no adequate studies in women for determining risk when using this Chlorpheniramine-Acetaminophen during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking Chlorpheniramine-Acetaminophen. Chlorpheniramine-Acetaminophen is pregnancy risk category N according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk,
  • B=No risk in some studies,
  • C=There may be some risk,
  • D=Positive evidence of risk,
  • X=Contraindicated,
  • N=Unknown

Side effects

What side effects can occur from Chlorpheniramine-Acetaminophen?

Dizziness, drowsiness, constipation, stomach upset, blurred vision, or dry mouth/nose/throat may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.

Tell your doctor right away if any of these unlikely but serious side effects occur: mental/mood changes (such as confusion), trouble urinating.

A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Interactions

What drugs may interact with Chlorpheniramine-Acetaminophen?

Before using this product, tell your doctor or pharmacist of all prescription and nonprescription/herbal products you may use, especially of: antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray), ketoconazole, MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, safinamide, selegiline, tranylcypromine).

Tell your doctor or pharmacist if you are taking other products that cause drowsiness such as opioid pain or cough relievers (such as codeine, hydrocodone), alcohol, marijuana, drugs for sleep or anxiety (such as alprazolam, lorazepam, zolpidem), muscle relaxants (such as carisoprodol, cyclobenzaprine), or other antihistamines (such as cetirizine, diphenhydramine).

Antihistamines are ingredients found in many nonprescription products and in some combination prescription medications. Check the labels on all your medicines (such as allergy or cough-and-cold products) because they may also contain an antihistamine or other ingredients that cause drowsiness. Ask your pharmacist about using those products safely.

This medication may interfere with certain medical/laboratory tests (such as urine 5-HIAA, allergy skin tests), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.

Chlorpheniramine-Acetaminophen may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Does food or alcohol interact with Chlorpheniramine-Acetaminophen?

Chlorpheniramine-Acetaminophen may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

This drug may make you dizzy or drowsy or blur your vision. Alcohol or marijuana can make you more dizzy or drowsy. Do not drive, use machinery, or do anything that needs alertness or clear vision until you can do it safely. Avoid alcoholic beverages. Talk to your doctor if you are using marijuana.

What health conditions may interact with Chlorpheniramine-Acetaminophen?

Chlorpheniramine-Acetaminophen may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Liquid products may contain alcohol, sugar, and/or aspartame. Caution is advised if you have diabetes, alcohol dependence, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using this Chlorpheniramine-Acetaminophen.

What is the dose of Chlorpheniramine-Acetaminophen for an adult?

Usual Adult Dose for Allergic Rhinitis

2 tablets orally every 4 to 6 hours

Maximum dose: 12 in 24 hours or as directed by a doctor

Usual Adult Dose for Cold Symptoms

2 tablets orally every 4 to 6 hours

Maximum dose: 12 in 24 hours or as directed by a doctor

Usual Adult Dose for Influenza

2 tablets orally every 4 to 6 hours

Maximum dose: 12 in 24 hours or as directed by a doctor

Usual Adult Dose for Rhinorrhea

2 tablets orally every 4 to 6 hours

Maximum dose: 12 in 24 hours or as directed by a doctor

Renal Dose Adjustments

The elimination of chlorpheniramine may be prolonged in patients with renal dysfunction. These patients should be monitored for excessive sedation and other adverse effects that may result from chlorpheniramine accumulation.

Liver Dose Adjustments

Use with caution in patients with liver disease. Chronic use of acetaminophen is not recommended in patients with liver disease.

Precautions

Chronic, heavy alcohol users may be at increased risk of liver damage when taking more than recommended dosages.

Patients and adults taking care of children should be advised to consult with their doctor before continuing to use acetaminophen if symptoms of illness worsen.

Use chlorpheniramine with caution in patients with asthma.

What is the dose of Chlorpheniramine-Acetaminophen for a child?

Usual Pediatric Dose for Allergic Rhinitis

>=12 years:

2 tablets orally every 4 to 6 hours

Maximum dose: 12 tablets in 24 hours or as directed by a doctor

6 to <12 years:

1 tablets orally every 4 to 6 hours

Maximum dose: 5 tablets in 24 hours or as directed by a doctor

Usual Pediatric Dose for Cold Symptoms

>=12 years:

2 tablets orally every 4 to 6 hours

Maximum dose: 12 tablets in 24 hours or as directed by a doctor

6 to <12 years:

1 tablets orally every 4 to 6 hours

Maximum dose: 5 tablets in 24 hours or as directed by a doctor

Usual Pediatric Dose for Influenza

>=12 years:

2 tablets orally every 4 to 6 hours

Maximum dose: 12 tablets in 24 hours or as directed by a doctor

6 to <12 years:

1 tablets orally every 4 to 6 hours

Maximum dose: 5 tablets in 24 hours or as directed by a doctor

Usual Pediatric Dose for Rhinorrhea

>=12 years:

2 tablets orally every 4 to 6 hours

Maximum dose: 12 tablets in 24 hours or as directed by a doctor

6 to <12 years:

1 tablets orally every 4 to 6 hours

Maximum dose: 5 tablets in 24 hours or as directed by a doctor

The dosage has not been established in pediatric patients. It may be unsafe for your child. It is always important to fully understand the safety of the drug before using. Please consult with your doctor or pharmacist for more information.

How is Chlorpheniramine-Acetaminophen available?

Chlorpheniramine-Acetaminophen is available in the following dosage forms and strengths:

  • Oral tablet.

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Chlorpheniramine-Acetaminophen, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

 

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Review Date: November 6, 2018 | Last Modified: November 6, 2018

Want to live your best life?
Get the Hello Doktor Daily newsletter for health tips, wellness updates and more.